Fanapt (iloperidone) is a relatively new (FDA approved in 2009) “second generation” atypical antipsychotic medication used in the treatment of adult schizophrenia. Often, a medication may not be providing the level of relief of symptoms that was hoped for, and the decision may be considered to stop the drug. Researching more information about such a drug, as well as recommended methods of safely and gradually tapering the drug may be helpful.
Below is an overview of information which may help understand more about the drug’s characteristics, dosing and withdrawal information and other commonly searched for information.
The FDA approved Fanapt in 2009 for the treatment of schizophrenia in adults.
While it has not been uncommon for this class of drug to develop a history of off-label uses, none have been found for Fanapt to date.
It is believed that Fanapt deflects dopamine at certain receptors, which reduces mania. But it is expected that the body begins to adapt or compensate by creating new dopamine receptors. This could be, at least in part, why drugs like Fanapt seem to stop working after a period of time.
Fanapt was previously called “Zomaril”, and iloperidone is the generic name.
Fanapt has not acquired slang names and is not known as a street drug.
Fanapt side effects are similar to other antipsychotic medications. Fanapt is not approved for use in patients with dementia-related psychosis, due to increased risk of death.
Some rare but serious reactions should be noted and signal medical attention is needed:
Other more common side effects include:
One should never abruptly discontinue an antipsychotic medication as the reaction can be severe and potentially life-threatening.
Some of the withdrawal symptoms may include:
The decision to discontinue Fanapt is best done in consultation with your primary caregiver who can advise you on proper tapering protocols and can provide adequate monitoring of your health throughout the process. Clinical evidence shows that withdrawal accompanied by neurotransmitter precursors can shorten the withdrawal period considerably. (1)
Never abruptly stop taking antipsychotic medication. The only exception to this rule is where potentially fatal allergic or other reactions occur that may lead to stroke, coma, or death. Where these extreme adverse effects present, the patient should be transported to a medical facility for immediate intervention, which will require an immediate cessation of Fanapt supported by respirator, oxygen and other means of life support.
If you do miss a dose accidentally, either take it when you remember, or if it is very close to your next scheduled time, skip the one missed, and take only one pill as usual. It is not recommended to take a doubled dose.
The problems of Fanapt withdrawal can be challenging, as with all antipsychotic drugs. Some consider the process to be even more challenging than coming off heroin or benzodiazepines, neither of which are easy to navigate through easily.
When Fanapt is taken, it deflects dopamine at specific receptors, counteracting any excitatory effect. In reducing the dosage, as in a taper, this can release a flood of dopamine that was previously restricted, and this can present as clinical mania. If the increased expression of dopamine is too excessive, it may be necessary to regain control of the situation by temporarily managing symptoms in a hospitalized setting, under the care of a trusted doctor to regain stability. This makes it possible to re-introduce a slow taper later. This is especially pertinent where Fanapt has been taken for many years, and this may be the safest way to navigate through any such difficulty while tapering off the drug.
Our goal is to help the person transition to being medication-free, or at the lowest dose possible which provides the best possible quality of life.
The following provides some additional information that is frequently searched for regarding Fanapt. We can give more information on these or other topics on request.
Some psychiatric practitioners have described the subject of treating mental illness as trying to fix something when you don’t exactly know what is broken. It is not 100% known what might lead to psychosis or strange voices in the head, delusions, or other unwanted symptoms. The popular use of drugs-as-therapy in contemporary medicine might be the quickest approach, and has its place in patient care, especially when a person’s symptoms put them or others at risk. However, it is clear that drug-therapy alone may not always be able to provide the most permanent or complete answers that are being searched for.
At the Alternative to Meds Center, our approach is simply to help a person in holistic ways, by introducing non-drug-based therapies to improve natural mental health as well as many other benefits involving the physical aspects of health. Physical health and mental health might be considered symbiotic. If that is true to any degree, it might make sense not to disregard either side of the equation.
One of the methods we are pleased to be delivering is called neurotransmitter replacement therapy, which allows our clients to take giant steps toward their individual goals for health and wellness. The process is gentle and well-tolerated.
For some clients, withdrawal from medications is desired as a step along the way to regaining robust health, energy, and zeal for life. We have many therapies in place that our clients have found beneficial in achieving their personal health goals. Please ask us for more information about our treatments, therapies and programs, which we are happy to provide.
Dr. Motl is currently certified by the American Board of Psychiatry and Neurology in Psychiatry, and Board eligible in Neurology and licensed in the state of Arizona. He holds a Bachelor of Science degree with a major in biology and minors in chemistry and philosophy. He graduated from Creighton University School of Medicine with a Doctor of Medicine. Dr. Motl has studied Medical Acupuncture at the Colorado School of Traditional Chinese Medicine and at U.C.L.A.